Yu.V. Zinchenko, O.V. Strafun, G.V. Kuban.Dangerous side effects of amiodarone: amiodarone-induced lung toxicity

We presented a clinical case of rarely detectable and severe side toxic effect of amiodarone, prescribed for ectopic atrial arrhythmia. Amiodarone administration for nine years caused interstitial fibrosing alveolitis, complicated by respiratory failure. Early detection of complications and steroids usage allowed to avoid further deterioration of the disease. At patient examination we have not found reasons for amiodarone prescription and long-term usage.
Therefore clinicians should pay special attention for responsible use of amiodarone, which is characterized by the highest number of extracardial side effects when comparing with other antiarrhythmic drugs. Clinicians should carefully monitor the patients in case of the need of amiodarone prescription, especially in those with multiple organ failure. It is necessary to conduct monitoring of respiratory function and X-ray examination of the lungs in patients with chronic lung diseases.

Full article